Alert archive / Montana / Tornado Warnings in 2025

Tornado Warning 1, NWS Great Falls, MT

June 15, 2025Chouteau County, Montana

NWS Great Falls, MT issued this tornado warning at Jun 15, 2025, 4:29 PM MDT for Chouteau County, Montana. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2025, 4:29 PM MDT (22:29 UTC)
Expired
Jun 15, 2025, 5:00 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 62 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:30 PM MDTHAIL 1.75Highwood, MTSocial media image of approximately golf ball sized hail in Highwood. Time estimated using radar.
Jun 15, 4:30 PM MDTHAIL 2.53 E Highwood, MTReport from social media. Hail started at 4:30 PM and lasted for approximately 15 minutes.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:15 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.5 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2025-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2025-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

303 
WFUS55 KTFX 152229
TORTFX
MTC015-152300-
/O.NEW.KTFX.TO.W.0001.250615T2229Z-250615T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
429 PM MDT Sun Jun 15 2025

The National Weather Service in Great Falls has issued a

* Tornado Warning for...
  South central Chouteau County in north central Montana...

* Until 500 PM MDT.

* At 429 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Highwood, or 18 miles south of Fort Benton, moving
  east at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Chouteau County, including the following locations...
  Shonkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4752 11035 4751 11077 4753 11080 4758 11082
      4771 11039
TIME...MOT...LOC 2229Z 257DEG 28KT 4757 11072 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Glinskas
2 follow-up statements
124 
WWUS55 KTFX 152237
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
437 PM MDT Sun Jun 15 2025

MTC015-152300-
/O.CON.KTFX.TO.W.0001.000000T0000Z-250615T2300Z/
Chouteau MT-
437 PM MDT Sun Jun 15 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR SOUTH
CENTRAL CHOUTEAU COUNTY...

At 437 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Highwood, or 19 miles south of Fort
Benton, moving east at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Shonkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4751 11066 4762 11070 4771 11039 4752 11035
TIME...MOT...LOC 2237Z 257DEG 37KT 4755 11059 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Glinskas
259 
WWUS55 KTFX 152258
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
458 PM MDT Sun Jun 15 2025

MTC015-152307-
/O.EXP.KTFX.TO.W.0001.000000T0000Z-250615T2300Z/
Chouteau MT-
458 PM MDT Sun Jun 15 2025

...THE TORNADO WARNING FOR SOUTH CENTRAL CHOUTEAU COUNTY WILL EXPIRE
AT 500 PM MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.

&&

LAT...LON 4751 11066 4762 11070 4771 11039 4752 11035
TIME...MOT...LOC 2257Z 257DEG 28KT 4758 11038 

$$

Glinskas

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:42 PM MDT, 47 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms, mainly in the afternoon and evening, through Tuesday.
  • A few thunderstorms look to be on the strong side through the afternoon and evening today, capable of large hail and strong wind gusts.
  • After a brief break from precipitation chances Wednesday, additional rounds of precipitation return Thursday into the weekend, with this weekend on the cooler side.
Area forecast discussion, Jun 15, 3:42 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
342 PM MDT Sun Jun 15 2025

.KEY MESSAGES...

 - Scattered showers and thunderstorms, mainly in the afternoon
   and evening, through Tuesday.

 - A few thunderstorms look to be on the strong side through the afternoon
   and evening today, capable of large hail and strong wind
   gusts.

 - After a brief break from precipitation chances Wednesday,
   additional rounds of precipitation return Thursday into the
   weekend, with this weekend on the cooler side.

&&

.DISCUSSION...

 - Meteorological Overview:

The remainder of this afternoon and evening:

Shortwave troughing within a southwesterly flow aloft is interacting
with ample surface moisture this afternoon to produce scattered
showers and thunderstorms. Per the TFX 18Z sounding, ample
instability is already in place (Sfc based cape in excess of 1,500
j/kg), with effective shear in excess of 40kts. The relatively
straight nature of the hodograph suggests hail is the greatest
threat from organized thunderstorms (supercells), at least
initially, with observed significant hail parameter in excess of 1
suggesting significant hail 2+" in diameter is not out of the
question.

The area most favored for the development of these stronger
thunderstorms looks to be across eastern portions of Central Montana
(Judith Basin and Fergus counties) and vicinity. Strong wind gusts
will also be a concern, though hail is the main threat. Given the
slower nature of thunderstorms today, and the tendency for some
storms to at least briefly anchor to terrain, heavy rainfall will
also be a concern with modest PWATs in place.

This activity moves eastward this evening, largely exiting by 9 PM
or so. There does look to be some lingering support and instability
for elevated showers and perhaps a thunderstorm or two tonight,
mostly between I-90 and US-12.

Monday and Tuesday:

Another wave within southwesterly flow aloft moves across the region
Monday afternoon and evening. Although there looks to be at least
low-end instability over the vast majority of the region, the area
with the greatest shear and instability combination looks to be
across Southwest Montana, east of I-15. This area is highlighted by
a marginal risk from the Storm Prediction Center for severe
thunderstorms. Both gusty winds and hail will be the concern with
the thunderstorms that form.

Instability remains heading into Tuesday, though shear diminishes
as weak shortwave ridging develops within a more zonal flow aloft.
Showers and thunderstorms still develop, though look to be less
organized in nature given the weaker shear.

Wednesday and beyond:

A brief period of low-amplitude ridging develops Wednesday, yielding
a brief period of dry weather. Daytime mixing Wednesday should yield
marginally breezy conditions over the plains.

Large scale troughing moves in over the Pacific Northwest Thursday
and into the weekend. Initially this brings about another
opportunity for showers and thunderstorms Thursday and Friday
afternoon and evening. As the system progresses inland and the
core moves over the Northern Rockies, temperatures trend cooler,
with opportunities for precipitation increasing. Uncertainty is
large at this point, but temperatures look at least briefly cool
enough to support light high mountain snow. -AM

 - Forecast Confidence & Scenarios:

Cooler and unsettled weather next weeekend...

Ensembles strongly favor a deep trough moving into the Pacific
Northwest and bringing a return to southwesterly flow aloft to
Northern Rockies by Friday for increased shower and thunderstorm
activity. This will be followed by the trough progressing eastward
in some fashion and bringing cooler and unsettled weather next
weekend. There are some disagreements with the evolution of the
system as it moves through, but there's a general expectation for
near to below average temperatures, breezy conditions, and daily
rounds of precipitation. - RCG

&&

.AVIATION...
15/18Z TAF Period

VFR conditions will prevail across all terminals during this TAF
period outside of during any thunderstorms. The primary aviation
concern for this TAF Period is strong to severe thunderstorms at
all terminals except for the KCTB and KWYS terminals between
15/20Z and 16/04Z. The greatest risk for a severe thunderstorm
capable of producing large (1 inch in diameter) to very large hail
(2+ inches in diameter) and wind gusts in excess of 58 mph is at
the KLWT terminal between 15/22Z and 16/04Z. All thunderstorms
will produce heavy downpours, frequent lightning, small hail, and
gusty, erratic winds. There will be brief periods of mountain
obscuration during any thunderstorm. -IG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  76  51  80 /  20  30  30  20
CTB  44  76  47  78 /   0  20  20  20
HLN  55  75  52  81 /  20  60  40  20
BZN  49  79  47  76 /  40  60  50  40
WYS  38  74  37  69 /  10  30  30  40
DLN  46  78  45  73 /  20  50  40  20
HVR  50  81  51  83 /  40  20  20  30
LWT  49  71  47  72 /  80  50  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 15, 4:13 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
413 PM MDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Tstm Wnd Gst     1 ESE Malmstrom Afb     47.50N 111.17W
06/15/2025  M52 MPH          Cascade            MT   AWOS

            AWOS station KGFA Malmstrom AFB.

&&

AM
Local storm report, Jun 15, 4:16 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
416 PM MDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             2 WNW Great Falls       47.52N 111.33W
06/15/2025  E1.00 Inch       Cascade            MT   Public

            Public report with image of quarter sized
            hail next to a quarter for reference.

&&

AM
Local storm report, Jun 15, 4:18 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
418 PM MDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Hail             1 NW Black Eagle        47.53N 111.29W
06/15/2025  M1.00 Inch       Cascade            MT   Public

            Social media report of 1 inch hail. Time and
            location estimated.

&&

AM
Local storm report, Jun 15, 4:21 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
421 PM MDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             9 SW Floweree           47.65N 111.18W
06/15/2025  M1.00 Inch       Cascade            MT   Trained Spotter

            Trained spotter reports quarter size to
            slightly larger than quarter size hail.

&&

JAF
Local storm report, Jun 15, 4:22 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
422 PM MDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Gst     10 NNE Vaughn           47.69N 111.47W
06/15/2025  M57 MPH          Cascade            MT   Mesonet

            Montana Mesonet station Benton Lake W.

&&

AM
Local storm report, Jun 15, 4:23 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
423 PM MDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             2 W Black Eagle         47.53N 111.32W
06/15/2025  E1.00 Inch       Cascade            MT   Public

            Social media report of three quarter of an
            inch to an inch sized hail.

&&

AM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:19 PM MDTSpecial Weather StatementTFXJudith Basin26 min
Jun 14, 6:26 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin49 min
Jun 14, 6:43 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jun 14, 6:49 PM MDTSevere Thunderstorm WarningTFXFergus43 min
Jun 14, 7:07 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXFergus, Judith Basin53 min
Jun 14, 7:39 PM MDTSevere Thunderstorm WarningTFXFergus50 min
Jun 14, 7:56 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXBlaine, Fergus64 min
Jun 14, 8:20 PM MDTSpecial Weather StatementTFXMeagher40 min
Jun 14, 8:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 14, 8:27 PM MDTSpecial Weather StatementTFX48 min
Jun 14, 8:57 PM MDTSpecial Weather StatementTFXBlaine48 min
Jun 14, 9:02 PM MDTSpecial Weather StatementTFX43 min
Jun 14, 9:03 PM MDTSpecial Weather StatementTFXFergus27 min
Jun 14, 9:29 PM MDTSpecial Weather StatementTFXMeagher46 min
Jun 14, 9:33 PM MDTSpecial Weather StatementTFXFergus27 min
Jun 14, 9:49 PM MDTSpecial Weather StatementTFXBlaine26 min
Jun 14, 10:28 PM MDTSpecial Weather StatementTFXWheatland32 min
Jun 14, 11:09 PM MDTSpecial Weather StatementTFXFergus51 min
Jun 14, 11:21 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin39 min
Jun 14, 11:39 PM MDTSevere Thunderstorm WarningTFXJudith Basin36 min
Jun 14, 11:56 PM MDTSpecial Weather StatementTFXFergus49 min
Jun 15, 12:09 AM MDTSpecial Weather StatementTFXFergus51 min
Jun 15, 12:56 AM MDTSpecial Weather StatementTFXJudith Basin34 min
Jun 15, 1:02 AM MDTSpecial Weather StatementTFXFergus43 min
Jun 15, 1:17 AM MDTSevere Thunderstorm WarningTFXFergus42 min
Jun 15, 1:36 AM MDTSpecial Weather StatementTFXJudith Basin39 min
Jun 15, 1:48 AM MDTSpecial Weather StatementTFXChouteau42 min
Jun 15, 2:13 AM MDTSpecial Weather StatementTFXJudith Basin47 min
Jun 15, 4:33 AM MDTSpecial Weather StatementTFXFergus42 min
Jun 15, 4:53 AM MDTSpecial Weather StatementTFX37 min
Jun 15, 5:10 AM MDTSpecial Weather StatementTFXPetroleum35 min
Jun 15, 11:49 AM MDTSpecial Weather StatementTFXBlaine56 min
Jun 15, 12:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 15, 1:16 PM MDTSpecial Weather StatementTFXFergus29 min
Jun 15, 1:34 PM MDTSpecial Weather StatementTFXFergus26 min
Jun 15, 1:46 PM MDTSpecial Weather StatementTFXJudith Basin29 min
Jun 15, 1:53 PM MDTSevere Thunderstorm WarningTFXJudith Basin25 min
Jun 15, 2:12 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXFergus, Judith Basin33 min
Jun 15, 2:23 PM MDTSevere Thunderstorm WarningTFXFergus26 min
Jun 15, 2:33 PM MDTSevere Thunderstorm WarningTFXChouteau27 min
Jun 15, 3:05 PM MDTSevere Thunderstorm WarningTFXFergus25 min
Jun 15, 3:16 PM MDTSpecial Weather StatementTFXCascade29 min
Jun 15, 3:23 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton52 min
Jun 15, 3:23 PM MDTSevere Thunderstorm WarningTFXJudith Basin37 min
Jun 15, 3:49 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton41 min
Jun 15, 3:51 PM MDTSpecial Weather StatementTFXChouteau24 min
Jun 15, 3:56 PM MDTSevere Thunderstorm WarningTFXChouteau64 min
Jun 15, 4:22 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau38 min
Jun 15, 4:25 PM MDTSevere Thunderstorm WarningTFXFergus21 min
Jun 15, 4:48 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin, Meagher27 min
Jun 15, 4:50 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau55 min
Jun 15, 4:57 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXBlaine, Chouteau, Fergus33 min
Jun 15, 5:07 PM MDTSevere Thunderstorm WarningTFXJudith Basin, Meagher23 min
Jun 15, 5:15 PM MDTSevere Thunderstorm WarningTFXFergus35 min
Jun 15, 5:21 PM MDTSpecial Weather StatementTFXBlaine39 min
Jun 15, 5:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin40 min
Jun 15, 5:41 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin64 min
Jun 15, 5:42 PM MDTSpecial Weather StatementTFXBlaine63 min
Jun 15, 5:44 PM MDTSpecial Weather StatementTFXMeagher46 min

Nearby

Tornado Warnings in Montana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.